Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Took treatment for acne previously. Having cysts on forehead, chin, back. Having folliculitis. What could it be?

I am a 24 year old male medical student and I have suffered for years with what was presumed as acne , (this probably was the case to begin with, when I was 14). I was treated with a topical retinoid , and oral oxytetracycline for over 3 years, with relatively little effect towards the emd of the treatment. However, I am still suffering with skin issues 10 years later. I develop nodules/ cysts , about 1cm in size, on my forehead , or chin , as well as on my back. They occur singulary, though there have been a few times where i ve had more than 3 at once. They develop quickly, are painful, and usually stay in place for about 2 weeks or so, until they regress. On occasion white, caseous material may be found in them (upon aspirating them). As well as this I suffer from seborrhoea, which almost seems like it is linked to my diet in some way. I start feeling an itching sensation on my forehead, and at this point usually have a large amount of sebum over my forehead and nose. Coinciding with this I will have small 1-2mm papules, (in the same areas as the sebum), which look like open comedomes, are red, and contain the same white caseous material, which may be expelled. I can have up to 40 of these occuring, mainly in clusters around my forehead, and also on the chest and back to a lesser extent. Occasionally I also develop pustles around the folds of the nasal ala. 2-3mm papules also develop on my head beneath my hair. These also itch slightly and are usually quite red. Another occurance is folliculitis , occuring on follicles on my legs and arms, which is very irritating until the hair is removed manually, whether this has any relation to this i am unsure of, as I only get one or two follicles affected at any one time. The worse the seborrhea gets, the more likely I am to get a cyst/nodule. Foods, generally fatty such as dairy, seem to be an exacerbating factor Constant removal of the sebum with alcohol wipes seemed to control the issue to a small extent Clotrimazole also seems to relieve it partially I do not smoke, but I do drink approx. 15 units a week. I was hoping you could offer me further opinion on what this may be, I assumed it was pitrysprosporum folliculitis, but am not completely sure.
Asked On : Fri, 8 Mar 2013
Answers:  1 Views:  51
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
Dermatologist 's  Response
Thanks for writing to us.
You seem to be suffering from nodulocystic cystic acne.
In such cases isotretinoin acts as a wonder drug. It will not only take care of your acne lesions but would also reduce seborrhoea. It has to be given in doses of 0.5 to 1 mg/ kg body weight daily and should be given till dose of 120 mg/ kg body weight is achieved as at this level recurrence of acne is considerably reduced. Large cysts that are painful can also be treated by intralesional injection of steroid with or without antibiotic like lincomycin.
Dairy products are implicated in acne and hence should be avoided.
I would advise you to consult a dermatologist nearby as isotretinoin is a prescription drug. Apart from that as general measure
Use anti acne soap to bathe and wash face
Get your comedones extracted regularly.
Use benzoyl peroxide gel and adapalene gel locally over the lesions.

P. folliculitis usually presents as severely itchy lesions in distribution of sebaceous glands like chest upper back etc.

Hope that helps. Take care.
Answered: Sat, 9 Mar 2013
I find this answer helpful

3 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor